Alert archive / Arizona / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 4, NWS Tucson, AZ

July 7, 2018Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 7, 2018, 6:02 PM MST for Pima County, Arizona. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2018, 6:02 PM MST (01:02 UTC)
Expired
Jul 7, 2018, 6:45 PM MST
In force
43 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Pima County, AZ

The radar

The Tucson radar (KEMX), 33 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 1.0 hours before the alert went out and 7 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2018-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2018-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
0 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

319 
WUUS55 KTWC 080102
SVRTWC
AZC019-080145-
/O.NEW.KTWC.SV.W.0004.180708T0102Z-180708T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
602 PM MST SAT JUL 7 2018

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  East central Pima County in southeastern Arizona...

* Until 645 PM MST.

* At 601 PM MST, a severe thunderstorm was located near Littletown,
  or 12 miles southeast of Tucson, moving southwest at 15 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Tucson, Sahuarita, Summit, Drexel Heights, Tanque Verde, Rita 
  Ranch, Vail, Davis-Monthan Air Force Base, San Xavier Mission, 
  Tucson International Airport and Saguaro National Park East.

This includes the following highways...
 Interstate 10 between mile markers 262 and 278.
 Interstate 19 between mile markers 52 and 61.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3227 11078 3209 11063 3190 11095 3215 11103
TIME...MOT...LOC 0101Z 056DEG 15KT 3212 11077 

HAIL...0.75IN
WIND...60MPH
 
$$

JKP
2 follow-up statements
368 
WWUS55 KTWC 080131
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
631 PM MST SAT JUL 7 2018

AZC019-080145-
/O.CON.KTWC.SV.W.0004.000000T0000Z-180708T0145Z/
Pima-
631 PM MST SAT JUL 7 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MST
FOR EAST CENTRAL PIMA COUNTY...

At 628 PM MST, the most active area of the thunderstorm remained 
near Santa Rita and Vail, or 12 miles southeast of Tucson, moving 
southwest at 15 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Sahuarita, Littletown, Summit, Rita Ranch, Vail.

This includes the following highways...
 Interstate 10 between mile markers 262 and 278.
 Interstate 19 between mile markers 52 and 61.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3227 11078 3209 11063 3190 11095 3215 11103
TIME...MOT...LOC 0128Z 050DEG 13KT 3206 11083 

HAIL...<.75IN
WIND...60MPH
 
$$

Meyer
740 
WWUS55 KTWC 080140
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
640 PM MST SAT JUL 7 2018

AZC019-080150-
/O.EXP.KTWC.SV.W.0004.000000T0000Z-180708T0145Z/
Pima-
640 PM MST SAT JUL 7 2018

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PIMA COUNTY WILL
EXPIRE AT 645 PM MST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3227 11078 3209 11063 3190 11095 3215 11103
TIME...MOT...LOC 0140Z 056DEG 15KT 3204 11086 

$$

Meyer

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 1:41 PM MST, 4 hours 21 minutes earlier.

Area forecast discussion, Jul 7, 1:41 PM MST, 4 hours 21 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
141 PM MST Sat Jul 7 2018

.SYNOPSIS...Deeper moisture will bring a significant upswing in
showers and thunderstorms this weekend into next week. Daytime
temperatures will be above normal this weekend then be generally
below normal next week.

&&

.DISCUSSION...Not much change in thinking from this morning's
discussion, with the upper high centered just north of the four
corners region over west central Colorado and the upper ridge
oriented from southwest to northeast across the desert southwest and
into the central high plains. The first cells developed today around
19Z and were along the Rim and over portions of central Pima County.
At this time just very isolated activity, although models continue
to show isolated to scattered activity as we work through the
remainder of afternoon and into the evening hours tonight. The 18Z
HRRR and the UofA AZ WRF-NAM/WRF-GFS all indicate the favored area
of development along the Rim, with this activity then pushing to the
southwest. A weak disturbance over far west central New Mexico (as
seen on the Goes-16 Mid Level Water Vapor Channel 9 (6.95um)) is
expected to enhance development as it works into the region later
today.

The high center will remain quasi-stationary over the next 36-48
hours, as the upper ridge becomes more amplified across the western
United States. As this takes place, mid level flow will switch from
a east/northeast direction today to a east/southeast direction by
Monday. This subtle change in the flow pattern will allow for deeper
moisture to work into the area as model PW values near 1.5" on
Monday. The models all begin to ramp up activity on Sunday, but
especially so in the Monday through Wednesday time frame. At this
time have scattered pops in the valleys for Sunday, with scattered
to numerous pops in the mountains. SPC has highlighted a good chunk
of the forecast area on Sunday as Marginal Risk, with isolated
severe thunderstorms possible and the main threat being strong wind
gusts. Expect high end scattered valley pops Monday through
Wednesday, with numerous showers and thunderstorms in the mountains.
Deterministic model guidance numbers are indicating that the
convective activity early to mid next week will occur during the
late afternoon and especially the evening/late night hours.

By late next week, expect a typical monsoon forecast with scattered
afternoon and evening showers and thunderstorms, mainly from Tucson
eastward. Daytime temperatures will be a couple of degrees above
normal through Sunday, before lowering to below normal values most
of next week due to deeper moisture and increased cloud cover.

&&

.AVIATION...Valid through 09/00Z.
Isolated to scattered -TSRA/-SHRA with strong gusty outflows
possible this afternoon/evening as well as Sunday morning/afternoon.
Due to the isolated nature of the storms today, have not included
-TSRA/-SHRA in the TAFs, however ammendments may be needed later in
the day. This afternoon and evening expect SCT to locally BKN clouds
at 8k-12k ft AGL with SCT-BKN layer above 20k ft AGL. Ceilings could
be MVFR near any storms. Outside of thunderstorm winds, SFC winds
will be out of the east/southeast at 8-15 kts with some afternoon
gusts. Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Moisture will continue to increase resulting in
significant increases in Min and Max RH values and thunderstorm
coverage. From Sunday onward we are expecting more numerous
thunderstorms and showers across the entire area including
occasional rounds of nighttime storms. Mainly for the first few
days, the rain cores will be smaller with dry lightning around the
periphery of the storms. Typical storm motion will be toward the
west or southwest. 20 ft surface winds will generally be 15 mph or
less from an easterly direction through midweek, and thereafter
follow a more typical diurnal pattern. In the vicinity of
thunderstorms expect strong and variable winds.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Discussion...Zell
Aviation/Fire Weather...Hardin

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 7, 2:35 PM MST, 3 hours 27 minutes before
Special Weather Statement
National Weather Service Tucson AZ
235 PM MST SAT JUL 7 2018

AZZ509>511-072300-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan
Meadow-Galiuro and Pinaleno Mountains including Mount Graham-
235 PM MST SAT JUL 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GRAHAM AND SOUTHERN
GREENLEE COUNTIES UNTIL 400 PM MST...

At 234 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 21 miles east of San Carlos Reservoir to 17
miles south of Clifton. Movement was southwest at 20 mph.

Winds in excess of 45 mph will be possible with these storms.

Locations impacted include...
Safford, Thatcher, Pima, Swift Trail Junction, Fort Thomas, Solomon,
Frye Mesa Dam and Bylas.

LAT...LON 3323 11008 3301 10974 3275 10923 3259 10947
      3273 10984 3301 11024
TIME...MOT...LOC 2134Z 033DEG 16KT 3320 11007 3277 10931

JKP
Special weather statement, Jul 7, 3:26 PM MST, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Tucson AZ
326 PM MST SAT JUL 7 2018

AZZ501-502-072315-
Tohono O'odham Nation including Sells-Western Pima County Including
Ajo/Organ Pipe Cactus National Monument-
326 PM MST SAT JUL 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PIMA COUNTY UNTIL
415 PM MST...

At 324 PM MST, Doppler radar was tracking a strong thunderstorm near
Organ Pipe National Monument, or 58 miles west of Sells, moving west
at 25 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Organ Pipe National Monument and Lukeville.

LAT...LON 3211 11317 3203 11268 3185 11269 3186 11276
      3199 11317
TIME...MOT...LOC 2224Z 093DEG 27KT 3194 11287

JKP
Special weather statement, Jul 7, 4:20 PM MST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Tucson AZ
420 PM MST SAT JUL 7 2018

AZZ501-080000-
Western Pima County Including Ajo/Organ Pipe Cactus National
Monument-
420 PM MST SAT JUL 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PIMA COUNTY UNTIL
500 PM MST...

At 418 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 17 miles northwest of Ajo to 22 miles west of
Organ Pipe National Monument. Movement was west at 20 mph.

Pea size hail and wind gusts up to 50 mph will be possible with
these storms.

These storms will remain over mainly remote areas of northwestern
Pima County.

LAT...LON 3250 11333 3250 11311 3198 11315 3204 11333
TIME...MOT...LOC 2318Z 097DEG 17KT 3248 11314 3197 11318

JKP
Special weather statement, Jul 7, 5:52 PM MST, 10 minutes before
Special Weather Statement
National Weather Service Tucson AZ
552 PM MST SAT JUL 7 2018

AZZ502>504-507-514-080145-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Tohono O'odham Nation including Sells-Upper San
Pedro River Valley including Sierra Vista/Benson-Upper Santa Cruz
River and Altar Valleys including Nogales-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-
552 PM MST SAT JUL 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL
645 PM MST...

At 550 PM MST, Doppler radar was tracking several strong
thunderstorms developing around the greater Tucson area, moving
southwest at 20 mph.

Winds in excess of 45 mph will be possible with these storms.

Locations impacted include...
Tucson, Oro Valley, Marana, Tortolita, Avra Valley, Drexel Heights,
Casas Adobes, Tanque Verde, Vail, Mount Lemmon/Summerhaven and Ryan
Field.

LAT...LON 3251 11068 3196 11057 3191 11111 3249 11135
TIME...MOT...LOC 0050Z 056DEG 16KT 3231 11101

Meyer

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 5:41 PM MSTDust Storm AdvisoryTWCPima, Pinal64 min
Jul 7, 5:52 PM MSTSpecial Weather StatementTWC53 min
Jul 8, 3:13 AM MSTBlowing Dust AdvisoryTWCPima, Pinal, Santa Cruz18 hr
Jul 8, 3:33 PM MSTSpecial Weather StatementTWCPima27 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.